Vape shop manager adamant THC-containing cartridges are to blame for injuries, deaths
INDIANAPOLIS, Ind. – Jami Rakes is the general manager of the Indy Vapor Shop on the city’s northwest side. She said all vaping products are being put under the same umbrella with black market THC-containing products, and she said it’s taking a serious toll on her business.
“It has absolutely affected our business,” Rakes said. “Our business is down at least 50%, people are scared to vape.”
The Centers for Disease Control and the US Food and Drug Administration both point to THC-containing cartridges as a factor in the majority of lung injury cases they are investigating. Today, the Indiana State Department of Health reported three Hoosiers have died since September 6.
“These deaths are heartbreaking,” said State Health Commissioner Kris Box, M.D., FACOG. “I urge anyone who is using these products to consider stopping, especially if you are vaping THC.”
FOX59 asked if the most recent two deaths involved vaping THC, but the ISDH said they could not confirm that information because of patient confidentiality. Rakes is adamant the products people are buying on the streets, or the black market, are the problem – and you would never find those products in her store.
“The manufacturer of this liquid has to put the ingredients on the bottle,” Rakes showed FOX59. “It has the ELM number which is the Indiana permit number to be able to sell to the state of Indiana.”
The CDC said of 573 patients reporting what they vaped three months before experiencing symptoms of lung injury, 76% reportedly vaped THC. State health officials said this is a rapidly changing situation and people must be vigilant of the products they are choosing to use.
“E-cigarettes and what’s happening on the black market are two different things,” Rakes said.
Rakes said it is obvious something has changed in the market, and she believes it is the street sales of THC-containing cartridges.
“There’s a thickener being added to them called vitamin-e acetate which is an oil,” Rakes explained. “If you vape it, it’s going to coat your lungs, cause injuries and death possibly.”
Vitamin E acetate is something the New York State Department of Health released information about. You can read that here.
This is the latest information from the Centers for Disease Control’s website:
- As of October 8, 2019, 1,299* lung injury cases associated with the use of e-cigarette, or vaping, products have been reported to CDC from 49 states, the District of Columbia, and 1 U.S. territory.
- Twenty-six deaths have been confirmed in 21 states.
- All patients have reported a history of using e-cigarette, or vaping, products.
- Most patients report a history of using THC-containing products. The latest national and regional findings suggest products containing THC play a role in the outbreak.
- Approximately 70% of patients are male.
- Approximately 80% of patients are under 35 years old.
- 15% of patients are under 18 years old
- 21% of patients are 18 to 20 years old
The CDC said their investigating still has not found the specific chemical exposure causing lung injuries connected to vaping, or e-cigarette use. They also reported no single product or substance has been linked to all lung injury cases.
The CDC said they recommend people do not use the vaping products, particularly those containing THC, while they investigate. No matter the point they are in the investigation, they said people should not buy products from people like friends and family, or off the street, who may add or modify the regulated liquid from the manufacturer.
The FDA, who is working alongside the CDC and state health officials, said based on this investigation, THC is playing a role in this outbreak of lung injuries. They also said the people who need to be aware of the products they are using are those who vape with THC-containing cartridges or those who buy from “the street” or the black market. The agency put this information out on their website:
- Do not use vaping products that contain THC.
- Do not use vaping products—particularly those containing THC—obtained off the street or from other illicit or social sources.
- Do not modify or add any substances, such as THC or other oils, to vaping products, including those purchased through retail establishments.
- No vaping product has been approved by the FDA for therapeutic uses or authorized for marketing by the FDA. The agency recommends contacting your health care provider for more information about the use of THC to treat medical conditions.
- No youth or pregnant women should be using any vaping product, regardless of the substance. Adults who do not currently use tobacco products should not start using these products. If you are an adult who uses e-cigarettes instead of cigarette smoking, do not return to smoking cigarettes.
- If you choose to use these products, monitor yourself for symptoms (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health. If you are concerned about your health after using a vaping product, contact your health care provider, or you can also call your local poison control center at 1-800-222-1222. Health care providers also can contact their local poison control center.
The Centers for Disease Control and Prevention (CDC) said on Oct. 10 that deaths have been confirmed in 21 states. Cases of lung injury have been reported in 49 states, the District of Columbia and one U.S. territory.
All patients have reported a history of using e-cigarette, or vaping, products, according to the CDC. Most patients have reported a history of using products containing THC, the ingredient that gives marijuana its high.
The CDC says the latest findings suggest products with THC play a role in the outbreak. The father a woman who was Indiana’s first vaping-related death told FOX59 his daughter had a history of vaping THC. However, the ISDH said some individuals have reported vaping only nicotine.
The ISDH said the majority of the cases have been reported among people aged 16-29.
These are the symptoms to watch for:
- Shortness of breath
- Chest pain
- Weight loss
- Abdominal pain
The CDC says people should consider refraining from vaping, especially with products including THC. Those who vape nicotine to quit cigarette smoking should not return to cigarettes. Rakes agreed.
“No,” Rakes said. “Absolutely no. Whatever you do, don’t go back to smoking cigarettes.”